New Jersey, 2023Damaging Wind in New Jersey, July 14, 2023
July 14, 2023 · NWS OKX · 1 event in 1 county or zone
An upper level trough and surface boundary lingered near and over the area the July 13th into July 14th. Multiple rounds of thunderstorms moved through northeastern NJ with one producing damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and surface boundary lingered near and over the area the July 13th into July 14th. Multiple rounds of thunderstorms moved through northeastern NJ with one producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 14, 3:31 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 14, 3:31 PM EST, 2 hours 9 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
431 PM EDT Fri Jul 14 2023
.SYNOPSIS...
A frontal boundary stalled to the south will remain in close
proximity to the forecast area through this evening before
lifting back to the north or washing out by Saturday morning.
Another frontal system approaches from the west Saturday and
impacts the area on Sunday, followed by weak high pressure on
Monday. Unsettled weather is likely to continue through the rest
of the week with potential for a series of frontal boundaries.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Potential does exist for another round of showers and thunderstorms
late this afternoon through the first half of tonight. The combination
of a stalled front in close proximity to the NYC metro and LI
combined with a highly unstable airmass just to the south will
serve as the focus. The big question mark is that the cells
developing are struggling to get going. This may be due in part
to stability below 800 mb and weak low-level lift, despite the
front. The impetus may be an upstream convective complex over
central PA that may provide the extra lift needed to maintain
sustained convection. At the same time, it will be arriving
after max daytime heating. So there is clearly uncertainty in
the forecast with respect to the timing and coverage this
evening. However, with a highly unstable, moisture-laden
airmass, and a boundary in place, there is likely to be a least
some scattered convection. Thus, it seemed prudent to maintain
the watch with portions of the watch area having been beleaguered
by heavy rainfall and flooding over the past week. Once we get
through the first half of tonight the watch will likely be
dropped. Additional rainfall amounts on average look be a
quarter to half inch with pockets of localized higher amounts
exceeding an inch. There are portions of the Lower Hudson Valley
that need no more than an inch over an hour or 1.5 to 2 inches
in 3 hours. Areas over CT do need somewhat higher amounts and
may be less suspect to flooding tonight.
As for temperatures, very warm humid conditions will continue
with lows in the upper 60s to lower 70s, about 3 to 5 degrees
above normal. This will be in conjunction with similar dew
points.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Shortwave ridding on Saturday should keep airmass capped with
mid level warming and drying. However, there could be some
seabreeze enhanced convergence triggering convection during the
late morning into the afternoon hours. Coverage is forecast to
be sparse. Once gain, any rainfall will be capable of some heavy
downpours, but convection will be short-lived.
A very warm, humid airmass will remain in place with highs in
the mid to upper 80s Saturday and with lows in the lower to mid
70s Saturday night.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Persistent upper troughing will continue over the northeastern
portion of the CONUS through the long term. The most significant
ridging and heat will likely remain well to the south and west of
the area based on overall good agreement among the latest ensemble
means.
The main concern this period is on Sunday with another potential
heavy rain event. Concerns are elevated across portions of Orange
County and the interior where several rounds of heavy rains occurred
both this past Sunday and early Friday. Closed upper low near the
border of the Northern Plains and southern Canada will slowly push
east on Sunday. A fairly well defined shortwave will round the base
of the trough and approach on Sunday. There are also hints that the
region will lie within the right entrance region of a upper jet to
our north. There are also some hints of a second jet streak rounding
the base of the trough. These features could combine to enhance the
lift over the region on Sunday within a moist airmass with PWATs
averaging around 2 inches. One of the bigger uncertainties is the
exact placement of some of the surface boundaries. There does appear
to be potential for a warm front to lie nearby as the main frontal
system approaches from the west. The warm front placement could also
enhance rainfall. Flooding continues to be the main concern on
Sunday. WPC has the area in a slight risk for excessive rainfall,
with a moderate over Orange County where flooding has been
significant over the last week. Placement of the heaviest rainfall
is always difficult in convective season, but on average around 1-2
inches of rain is currently forecast. Heavy rainfall is also
possible and amounts could be locally higher. A flood watch may be
needed for portions of the area for Sunday with subsequent forecast
packages.
SPC has also has the region in a marginal risk for severe
thunderstorms on Sunday. Severe weather concerns are likely
dependent on if there is more significant destabilization. Bulk
shear values may end up around 30 kt. If more instability is
realized, then the threat for severe thunderstorms could be
increased.
The main forcing and moisture axis is progged to start moving
offshore Sunday evening with decreasing chances for convection
through the night.
The model consensus is indicating the front from Sunday will be wash
out or weaken just offshore on Monday. Weak high pressure should
build into the region from the south and west with the region lying
between western Atlantic Ridging and the larger upper trough near
the Great Lakes. The upper trough then sharpens a bit into Tuesday
which will bring the next frontal system towards the area. The
shortwave may make its way across New England late Tuesday or
Tuesday night with another potential round of showers and
thunderstorms. Thereafter, it is a bit uncertain if the trough axis
will remain nearby or Wednesday or shift offshore. If the trough
axis remains closer to the area, then the front may slow down or
stall keeping the possibility of showers/storms at some point
Wednesday or Wednesday night. The guidance then hints at a continued
active pattern overall into the end of the week with weak impulses
moving around the continued upper troughing. Have followed the NBM
closely for the end of the week based on the uncertainty at this
time range. This yields potential of convection at some point
Thursday into Friday, but does not look to be a washout both days at
this point.
Temperatures in the long term overall look to be near seasonable
levels. However, there is chance for highs in the upper 80s to
around 90 degrees on both Monday and Tuesday. Heat indices look to
top out in the low 90s, but how much dew points mix out both days
will ultimately determine these values.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A frontal boundary will remain in the vicinity of the terminals
this afternoon and tonight.
A chance of showers and thunderstorms for the rest of the
afternoon as breaks in the overcast allow for redevelopment
especially later in the afternoon and evening. Confidence of
timing and placement of any showers remains low. Will include a
TEMPO from about 21-01z for a TSRA, where highest confidence is
thunder development.
Categories of flight categories at any one terminal is low and
could vary VFR to MVFR depending on where the showers and
thunderstorms will occur. Some of the outlying terminals may
have MVFR or IFR fog/stratus develop late tonight.
Winds of variable direction this afternoon due to numerous
thunderstorm outflow boundaries however a return to S flow
around 10-15 kt expect into the evening. Winds become light and
variable once again late tonight into early Saturday morning.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Low confidence with the timing of showers and thunderstorms
into the evening hours. Low confidence in flight categories.
OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
Saturday: Becoming VFR with a chance of showers/thunderstorms
in the afternoon and evening.
Sunday: Showers and Thunderstorms with IFR or lower possible.
Monday: Morning MVFR possible in cigs/vsby becoming VFR.
Tuesday-Wednesday: Chance of showers/thunderstorms with MVFR or
lower especially inland.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Sub-SCA conditions are expected through early next week. However, an
increasing southerly swell Sunday into Monday may allow for ocean
seas to be near 5 feet at times Sunday night into Monday, especially
east of Moriches Inlet. Seas briefly subside Monday night before
potential of 5 ft seas returns on Tuesday.
&&
.HYDROLOGY...
A Flood Watch remains in effect for the Lower Hudson Valley and
Southern CT through this evening.
Locally heavy rain is possible from any shower or thunderstorm
through tonight. The main concern is from minor poor drainage
flooding and a low potential of small stream from reaching bankfull.
The Weather Prediction Center has kept the area in a slight
risk for flash flooding through tonight.
Flooding concerns continue on Sunday with potential for heavy
rainfall. Areas that have received heavy rainfall in the last week
are more prone to more impacts, but flash flooding is possible
anywhere across the region. Flashier small streams and rivers could
also reach bankfull. WPC currently has the region in a slight risk
for excessive rainfall with Orange County included in a moderate on
Sunday given recent significant flooding impacts.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk of rip current development at all the ocean
beaches Saturday and Sunday. Increasing southerly swells on Sunday
could increase the risk to high.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until midnight EDT tonight for CTZ005>012.
NY...Flood Watch until midnight EDT tonight for NYZ067>071.
NJ...None.
MARINE...None.
&&
SYNOPSIS...DS/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...DS
AVIATION...IRD
MARINE...DS/DW
HYDROLOGY...DS/DW
TIDES/COASTAL FLOODING...//
Hazardous weather outlook, Jul 14, 3:06 AM EST, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
406 AM EDT Fri Jul 14 2023
CTZ005>012-NYZ067>071-150815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
406 AM EDT Fri Jul 14 2023
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional showers and thunderstorms are forecast through the
weekend with flooding possible especially considering this area had
previous flooding over the last week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ002-004-006-103>108-NYZ072>075-078>081-176>179-150815-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
406 AM EDT Fri Jul 14 2023
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and tonight.
There is a risk of localized flash flooding today. The Weather
Prediction Center has the area in a slight risk for excessive
rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional showers and thunderstorms are forecast through the
weekend with flooding possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-150815-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
406 AM EDT Fri Jul 14 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Jul 14, 2:32 PM EST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
332 PM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 AM Flash Flood 1 NW Highland Falls 41.38N 73.98W
07/14/2023 Orange NY Trained Spotter
Spotter video shows Rt 9W at 218 junction
flooded and impassable.
&&
DRSpecial weather statement, Jul 14, 3:58 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service New York NY
458 PM EDT Fri Jul 14 2023
NJZ107-108-NYZ074-142130-
Eastern Union NJ-Western Union NJ-Richmond (Staten Is.) NY-
458 PM EDT Fri Jul 14 2023
...A STRONG THUNDERSTORM WILL IMPACT UNION AND WESTERN RICHMOND
COUNTIES THROUGH 530 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Brunswick, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Plainfield around 510 PM EDT.
Linden, Clark and Union around 530 PM EDT.
Other locations impacted by this storm include Fanwood, Mountainside,
Annadale, Rahway, Roselle Park, Westfield, Cranford, Scotch Plains,
Springfield and Heartland Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4055 7425 4056 7423 4056 7422 4057 7421
4059 7421 4060 7422 4060 7426 4059 7428
4060 7430 4061 7431 4060 7446 4062 7442
4066 7440 4072 7431 4071 7430 4072 7428
4071 7424 4055 7415 4053 7425
TIME...MOT...LOC 2058Z 245DEG 15KT 4054 7446
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GoodmanSpecial weather statement, Jul 14, 5:31 PM EST, 9 minutes before
Special Weather Statement
National Weather Service New York NY
631 PM EDT Fri Jul 14 2023
NJZ002-NYZ067-142315-
Western Passaic NJ-Orange NY-
631 PM EDT Fri Jul 14 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN PASSAIC AND SOUTHEASTERN
ORANGE COUNTIES THROUGH 715 PM EDT...
At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomingdale, or near West Milford, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
West Milford around 640 PM EDT.
Ringwood around 650 PM EDT.
Greenwood Lake around 705 PM EDT.
Monroe and Harriman around 715 PM EDT.
Other locations impacted by this storm include Tuxedo Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4136 7423 4128 7405 4115 7423 4114 7421
4101 7436 4101 7439 4103 7442 4102 7443
4104 7443 4105 7445 4105 7446
TIME...MOT...LOC 2230Z 215DEG 22KT 4104 7441
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GoodmanThunderstorm Wind, Passaic
- When
- July 14, 5:40 PM EST
- Where
- Passaic County, Charlotteburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 41.030, -74.420
Downed pole and wires on NJ 23 northbound south of CR 695/Echo Lake Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 30, 202366 deaths · 10 events
- Excessive Heat in Nevada, July 14 to 18, 20236 deaths · 7 events
- Heat in Texas, July 14, 20232 deaths · 2 events
- Excessive Heat in California, July 14 to 18, 20231 death · 7 events
- Tornado and Flash Flood in Arkansas, July 14, 2023$267,000 · EF1 · 20 events
- Hail and Damaging Winds in Kansas, July 14, 2023$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Vermont, July 14 to 18, 2023$750,000 · 4 events
- Flash Flooding and Damaging Winds in Florida, July 14 to 17, 2023$258,000 · 50 kt wind · 25 events
- Lightning Strike in North Carolina, July 14, 2023$400,000 · 1 event
- Damaging Winds in District of Columbia, July 14, 2023$310,000 · 61 kt wind · 4 events
- Flash Flooding and Debris Flow in Virginia, July 14 to 16, 2023$125,000 · 18 events
- Damaging Winds in Kansas, July 14, 2023$160,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125367.